Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Breast Feeding

Cracked, bleeding, burning, itching, sore

04/17/2000

Question:

I just had a baby boy an March 4, 2000. I have been breastfeeding with no problems until 4 weeks down the road. My son was seen by his doctor for thrush and given Nystatin suspension. I was told by his pediatrician to put a little on each nipple after each feeding. I did as I was recommended but it only got worse for me (I was using lanolin during this time as well). My nipples started to crack and bleed and when I pumped my milk, blood was coming from my milk. I talked to a lactation consultant and she suggested that I might have breast yeast infection. I went the next day to see my OB and she told me that the lactation consultant would know more about this situation than she would so she gave me three days on diflucan. I took the three days worth of diflucan and now I have the same symptoms two days later. My breasts are cracked and bleeding, burning, itching, and very sore. I have not breast feed in 2 weeks because it hurts so bad. I have been managing to pump and give my son what I have pumped. I wanted to breastfeed for the first 6 months atleast but it hurts so bad at this point. Do you have any suggestions on what I should do?

Answer:

I am sorry to hear of your frustrating experience with thrush (candidiasis) after four weeks of problem-free breastfeeding. I admire you for continuing to pump your milk to give your son. It is not clear from your question whether you had any symptoms of a yeast/thrush infection (candidiasis) on your nipples and areola prior to applying some of the Nystatin for the baby`s mouth on that area or whether you were having symptoms of intraductal candidiasis before taking the Diflucan. Also, is the thrush in your son`s mouth responding to the Nystatin treatment? (Be sure to apply the antifungal medication in your son`s mouth by using a cotton swab to coat the tongue, palate and inside cheek areas with the medication.)

There are different strains of yeast that can cause candidiasis, and some are resistant to Nystatin. However, most mothers still notice some relief from an antifungal medication after several days application or a day or two of taking Diflucan. You may want to ask your and your baby`s care provider about other antifungal medications, such as Clotrimazole (Lotrimin cream for nipples and areola) or Ketoconazole (Nizoral-oral tablets) if neither of you is experiencing a decrease in symptoms. Also, you could ask your health care providers about swabbing the inside of baby`s mouth and mother`s nipples and areola with a 0.5% gentian violet solution twice a day for several days. (A pharmacist can prepare this and it is safe if used appropriately, but the pediatrician should oversee as too much or too strong can "burn" baby`s mouth. ) This is an old-fashioned, but very effective, antifungal remedy; however, be prepared for everything it comes in contact with to turn an interesting shade of purple!

The fact that you are no better-and your symptoms may even be worse-may indicate a reaction to the medication or a different type of infection altogether. You also could have a "combination" infection-candidiasis and bacteria. (If there are any patches of thick, yellowish oozing on your nipples or areola, suspect bacteria.) It also is possible to develop rashes or eczema, which are associated with symptoms very similar to candidiasis. In any case, the antifungal medication alone may not be the medication you require or it may not be effective unless combined with another type of medication. If you try any other type of antifungal and don`t experience some relief within 2-3 days, I`d suggest you ask your OB for a referral to a dermatologist-or call and ask for a referral now. Dermatologists are the experts in skin conditions.

Finally, other items can carry the yeast/candida that causes thrush. Wash hands often. Pacifiers, baby bottle nipples, breast pump parts, and anything else that has come in contact with "infected" body parts may be carriers. Wash and boil these items well, but be aware that yeast spores can take long periods of boiling and survive. It may be necessary to replace these items later.

I hope you are able to hang in and work through this very frustrating and painful problem, so that you and your son can resume your problem-free breastfeeding relationship. Feel free to write again if you have additional questions about this or another situation. All the best!

References:

Hoover, K (2000). Sore nipples and candidiasis. Presented at the seventh annual conference of the Ohio Lactation Consultant Association, Columbus, OH.

Riordan J & Auerbach KG (1999). Breastfeeding and human lactation (2nd ed.). Sudbury, MA: Jones & Bartlett.

For more information:

Go to the Breast Feeding health topic, where you can:

Response by:

Karen Kerkhoff Gromada, MSN, RN, IBCLC
Adjunct Clinical Instructor
College of Nursing
University of Cincinnati